Alert archive / Oregon / Gale Warnings in 2016
Gale Warning 56, NWS Medford, OR
NWS Medford, OR issued this gale warning at Oct 30, 2016, 1:54 AM PDT. It took effect at Oct 30, 2016, 11:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2016, 1:54 AM PDT (08:54 UTC)
- In effect from
- Oct 30, 2016, 11:00 PM PDT
- Expired
- Oct 30, 2016, 2:30 PM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
503 WHUS76 KMFR 300854 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 154 AM PDT SUN OCT 30 2016 PZZ370-310000- /O.CON.KMFR.SC.Y.0107.000000T0000Z-161031T1200Z/ /O.NEW.KMFR.GL.W.0056.161031T0600Z-161031T1200Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 154 AM PDT SUN OCT 30 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT MONDAY... * SEAS...WEST TO NORTHWEST SWELL 8 TO 10 FEET WITH A DOMINANT PERIOD OF 15 SECONDS THIS MORNING TRANSITIONING TO WIND WAVE DOMINATED SEAS AROUND 10 FEET 7 SECONDS THIS AFTERNOON THROUGH TONIGHT. * WINDS...SOUTHEAST 10 TO 20 KT THIS MORNING...BECOMING SOUTH AND RISING TO 20 TO 30 KT THIS AFTERNOON AND EVENING. SOUTH TO SOUTHWEST WINDS WILL PEAK AT GALE FORCE 30 TO 35 KT WITH GUSTS TO 40 KT TONIGHT. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED BY AT LEAST SMALL CRAFT ADVISORY CONDITIONS THROUGH TONIGHT. HOWEVER...GALES AND VERY STEEP SEAS WILL OCCUR IN A NARROW STRIP OUT TO APPROXIMATELY 15 NM FROM SHORE TONIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ350-310000- /O.CON.KMFR.SC.Y.0107.161030T1800Z-161031T1200Z/ /O.NEW.KMFR.GL.W.0056.161031T0600Z-161031T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- 154 AM PDT SUN OCT 30 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT MONDAY... * SEAS...WEST TO NORTHWEST SWELL 8 TO 10 FEET WITH A DOMINANT PERIOD OF 15 SECONDS THIS MORNING TRANSITIONING TO WIND WAVE DOMINATED SEAS AROUND 10 FEET 7 SECONDS THIS AFTERNOON THROUGH TONIGHT. * WINDS...SOUTHEAST 10 TO 20 KT THIS MORNING...BECOMING SOUTH AND RISING TO 20 TO 30 KT THIS AFTERNOON AND EVENING. SOUTH TO SOUTHWEST WINDS WILL PEAK AT GALE FORCE 30 TO 35 KT WITH GUSTS TO 40 KT TONIGHT. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED BY AT LEAST SMALL CRAFT ADVISORY CONDITIONS THROUGH TONIGHT. HOWEVER...GALES AND VERY STEEP SEAS WILL OCCUR BEYOND APPROXIMATELY 5 NM FROM SHORE TONIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ376-310000- /O.CON.KMFR.SC.Y.0107.000000T0000Z-161031T1200Z/ WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 154 AM PDT SUN OCT 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... * SEAS...WEST TO NORTHWEST SWELL 8 TO 10 FEET WITH A DOMINANT PERIOD OF 15 SECONDS THIS MORNING TRANSITIONING TO WIND WAVE DOMINATED SEAS AROUND 10 FEET 7 SECONDS THIS AFTERNOON THROUGH TONIGHT. * WINDS...SOUTHEAST 10 TO 20 KT THIS MORNING...BECOMING SOUTH TO SOUTHWEST AND RISING TO 20 TO 30 KT THIS AFTERNOON THROUGH TONIGHT. A FEW GALE FORCE GUSTS TO 35 KT WILL BE POSSIBLE NEAR CAPE BLANCO AS A FRONT PASSES TONIGHT. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED BUT THE STRONGEST WINDS AND STEEPEST SEAS WILL OCCUR NEAR CAPE BLANCO TONIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ356-310000- /O.CON.KMFR.SC.Y.0107.161030T1800Z-161031T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- 154 AM PDT SUN OCT 30 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... * SEAS...WEST TO NORTHWEST SWELL 8 TO 10 FEET WITH A DOMINANT PERIOD OF 15 SECONDS THIS MORNING TRANSITIONING TO WIND WAVE DOMINATED SEAS AROUND 10 FEET 7 SECONDS THIS AFTERNOON THROUGH TONIGHT. * WINDS...SOUTHEAST 10 TO 20 KT THIS MORNING...BECOMING SOUTH TO SOUTHWEST AND RISING TO 20 TO 30 KT THIS AFTERNOON THROUGH TONIGHT. A FEW GALE FORCE GUSTS TO 35 KT WILL BE POSSIBLE NEAR CAPE BLANCO AS A FRONT PASSES TONIGHT. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED BUT THE STRONGEST WINDS AND STEEPEST SEAS WILL OCCUR NEAR CAPE BLANCO TONIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
605 WHUS76 KMFR 302130 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 230 PM PDT SUN OCT 30 2016 PZZ350-370-311030- /O.EXT.KMFR.SC.Y.0107.000000T0000Z-161101T0000Z/ /O.CAN.KMFR.GL.W.0056.161031T0600Z-161031T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 230 PM PDT SUN OCT 30 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE GALE WARNING. A SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 5 PM PDT MONDAY. * SEAS...8 TO 10 FEET. SEAS WILL BE DOMINATED BY CHOPPY SHORT PERIOD WIND WAVES...ALTHOUGH THERE WILL BE A SUBSIDING NORTHWESTERLY SWELL MIXED IN WITH IT. * WINDS...SOUTH 20 TO 30 KT THROUGH THIS EVENING...BECOMING SOUTHWEST 20 TO 30 KT TONIGHT AFTER THE FRONT PASSES. A FEW GALE FORCE GUSTS TO 35 KT ARE POSSIBLE AS THE FRONT MOVES ONSHORE. AFTER A BRIEF LULL...SOUTH WINDS WILL INCREASE TO 20 TO 30 KT FOR SEVERAL HOURS MONDAY AS ANOTHER FRONT MOVES THROUGH. WINDS WILL DIMINISH BY MONDAY EVENING. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ356-376-311030- /O.EXT.KMFR.SC.Y.0107.000000T0000Z-161101T0000Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 230 PM PDT SUN OCT 30 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT MONDAY... * SEAS...8 TO 10 FEET. SEAS WILL BE DOMINATED BY CHOPPY SHORT PERIOD WIND WAVES...ALTHOUGH THERE WILL BE A SUBSIDING NORTHWESTERLY SWELL MIXED IN WITH IT. * WINDS...SOUTH 20 TO 30 KT THROUGH THIS EVENING...BECOMING SOUTHWEST 20 TO 30 KT TONIGHT AFTER THE FRONT PASSES. A FEW GALE FORCE GUSTS TO 35 KT ARE POSSIBLE NEAR CAPE BLANCO AS THE FRONT MOVES ONSHORE. AFTER A BRIEF LULL...SOUTH WINDS WILL INCREASE TO 20 TO 30 KT FOR SEVERAL HOURS MONDAY AS ANOTHER FRONT MOVES THROUGH. WINDS WILL DIMINISH BY MONDAY EVENING. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED EXCEPT FOR A SMALL AREA WITHIN 2 NM OF THE COAST FROM BROOKINGS SOUTH. THE STRONGEST WINDS AND STEEPEST SEAS WILL OCCUR NEAR CAPE BLANCO TONIGHT. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Oct 29, 10:56 PM PDT, 2 hours 58 minutes earlier.
Area forecast discussion, Oct 29, 10:56 PM PDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1056 PM PDT SAT OCT 29 2016
.DISCUSSION...Steadiest rainfall this evening extends from the
Shasta region north-northeastward across east-central Siskiyou
County to the Cascades and Klamath County. Sent out an update
earlier to increase POPs in these areas for this evening.
Overnight into Sunday, low pressure will move slowly northeastward
offshore and that will bring an occlusion through the forecast
area. Overall, expect widespread light precipitation, but the
heaviest rainfall will occur from the SW Oregon Coast Ranges
southeastward into SW and south-central Siskiyou County. In these
areas, 24-hour rainfall ending Sunday afternoon should be in the
1-2 inch range. 700mb winds are SSW around 50-55 knots over the
east side Sunday afternoon, so a wind advisory is out. See
PDXNPWMFR for details.
The low will move into western Washington Sunday night, but
another one will be fast on its heels. This low and associated
upper trough will bring another shot of light rain to much of the
area on Monday, with the steadiest rainfall once again extending
from the Coast Ranges to south-central Siskiyou County (including
the Shasta region).
It should be noted that snow levels for the first system overnight
into Sunday will be mostly above 6000 feet and any accumulating
snow should be confined to areas like Crater Lake Rim and the
higher peaks. Snow levels drop to 5000-5500 feet with Monday's
system, so some wet snow may mix in at times down to Highways 230
and 138 around Diamond Lake. -Spilde
&&
.AVIATION...30/06Z TAF cycle...Offshore low pressure will continue
to bring a southerly flow of moist air into the area overnight into
Sunday with a mix of MVFR/VFR and terrain obscuration. Local IFR
ceilings may also occur, especially over the west side valleys. Light
precipitation is expected during the early part of the overnight, but
will become more widespread from the Shasta region north and west
late tonight into Sunday. Rain may be heavy at times across Siskiyou
County northwestward to the Curry coast and coast ranges during this
time frame. Expect precipitation to become more showery as a front
moves through Sunday afternoon with a mix of MVFR/VFR. Isolated
thunderstorms are possible, especially along the coast. Approaches
and takeoffs are likely to be bumpy as well. -Spilde
Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.
&&
.MARINE...Updated 830 PM PDT Saturday 29 October 2016...South
winds will increase tonight and tomorrow as a deepening low
pressure system moves inside 130W. Winds and seas will reach small
craft advisory levels over much of the waters Sunday. Another weak
front will move onshore Monday...then there will be a break in the
action as high pressure moves through Tuesday. A particularly
strong system will move onshore Wednesday. Gale force winds and
very hazardous seas are looking increasingly likely. This may be
followed quickly by another strong system Friday. Models also show
a very hefty swell moving in Thursday into Saturday. Stockton
&&
.PREV DISCUSSION... /Issued 324 PM PDT SAT OCT 29 2016/
DISCUSSION...A tightly wrapped system brings an occluded front
into the region tonight. Showers over the area will increase and
transition to rain as this front moves into northern California on
the nose of a 125 kt jet from the south Sunday morning. IVT
models are still showing an atmospheric river event with this
system and with strong 700 mb flow from the south the heaviest
precip will be on the southern coast and coastal ranges and the
Siskiyous, especially the Mount Shasta region. The strong
southerly winds will increase winds in the Shasta, Illinois and
the Rogue valley with winds strongest in the Ashland area.
However, the gradient does not tighten enough to warrant wind
advisories in these areas. East of the Cascades, winds are
expected to reach advisory level with even stronger winds on the
ridge tops. A trough cycles through behind the front Sunday
afternoon, bringing a round of increased showers, and with cooler
air moving in aloft bringing increased instability, isolated
thunderstorms are also possible.
On Halloween a weaker front moves in, but the jet associated with
this front is over central California with our forecast area in
the unfavorable left entrance region, bringing the heaviest
rainfall to the south coast and northern California in the
moderate southwest flow. Showers will be tapering off in Oregon
Monday evening for those planning on participating in Halloween
festivities.
On Tuesday models are in agreement with a weak ridge bringing a
temporary reprieve of the rain. Sven
Long Term...Wednesday through Saturday...
As has been the case lately, the models begin the long term in good
agreement then quickly diverge in their details of timing, strength,
and track. However, they do remain in general agreement on an active
pattern of southwest to west flow aloft with a series of systems to
affect the west coast.
The GFS remains the fastest and strongest of the solutions with each
of the next systems that may affect our area during the second half
of the week. As a result, there was relatively little change made to
the long term portion of the forecast. It still reflects a blend of
solutions.
Specifically, the long term will begin with the exit of a ridge and
arrival of a cold front at the coast on Wednesday. The associated
upper trough will move Northwest toward Vancouver Island. As a
result, the bulk of precipitation is expected west of interstate
5...especially at the coast and coastal range. Snow levels are
expected to remain high, generally above 7.5K feet.
Thursday is still expected to yield a break in the action before
another frontal system arrives at or near the coast late Thursday
night into Friday. This will be another warm storm system, with snow
levels above 9000 feet. Another similarity with the previous system
is that the higher probability of precipitation will be at and near
the coast. In fact, the slower ECMWF would keep all of our area dry
or nearly so through Friday night.
Compared to Friday, the probability is higher that this next front
will track into our area on Saturday and produce precipitation with
moderate to strong southerly winds. This front will lower snow
levels, but they will still likely be above the large majority of
the passes at around 7000 to 8000 feet. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from noon to 9 PM PDT Sunday for ORZ029>031.
CA...Wind Advisory from noon to 9 PM PDT Sunday for CAZ084-085.
Pacific Coastal Waters...Small Craft Advisory from 11 AM Sunday to
5 AM PDT Monday for PZZ350-356.
Small Craft Advisory for hazardous seas until 11 PM PDT this
evening for PZZ350-356-370-376.
Small Craft Advisory from 11 PM this evening to 5 AM PDT Monday
for PZZ370-376.
MAS/SBN/DW/JRSNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.